Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 137, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 18, 2000, 8:30 PM EDT for Dare County, North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 18, 2000, 8:30 PM EDT (00:30 UTC)
- Expired
- Aug 18, 2000, 9:15 PM EDT
- In force
- 45 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Dare County, NC
The radar
The Morehead City radar (KMHX), 148 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 6:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1693 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1077 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMHX 190029 SVRMHX NCC055-190115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC 830 PM EDT FRI AUG 18 2000 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OUTER BANKS DARE COUNTY IN EASTERN NORTH CAROLINA * UNTIL 915 PM EDT * AT 828 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 2 MILES WEST OF DUCK TO 10 MILES WEST OF HATTERAS VILLAGE...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DUCK AT 835 PM EDT. RODANTHE AT 845 PM EDT. HATTERAS VILLAGE AT 845 PM EDT. HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. NNNN LAT...LON 3561 7574 3544 7581 3525 7515 3549 7506 15
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:33 PM EDT, 4 hours 57 minutes earlier.
Area forecast discussion, Aug 18, 3:33 PM EDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 333 PM EDT FRI AUG 18 2000 TNT...VRY OPPRESSIVE DWPTS ACRS ERN NC RITE NOW WITH MANY SPOTS (MHX,NCA,EWN,GSB,OCW) AT 80. THIS KIND OF ATMOS HAS CREATED VRY HIGH CAPES ACRS MHX CWA...18Z SPEC SOUNDING AT MHX INDICATED A CAPE ABV 5000J/KG WHICH IS VRY UNSTABLE. LUKING AT THE SFC ANAL...THERE IS A AREA OF LO PRES OVR DELAWARE AND ANTHR WK AREA OF LO PRES ACRS UPSTATE SC...A TROF OF LOW PRES CONNECTS THE TWO. MOIST CONVRG SHLD CONT TO INCR ALNG THIS BNDRY OVR WESTERN AND CNTRL NC OVR THE NEXT FEW HRS. UPP DISTURBANCE SEEN ON WTR VPR LOOP WILL ONLY ADD FUEL TO THE FIRE WITH INCRNG UVM LATE THIS AFT AND THIS EVE. TSTM DVLPMNT COULD BE VRY EXPLOSIVE LTR ACRS MHX CWA WITH CAPES BETWEEN 5000 AND 6000J/KG AND WE WILL LIKELY BE IN A SVR WX WATCH BEFORE THE NIGHT IS OVR. WILL WORD ZONES AS POTENTIAL FOR STRNG WNDS AND LARGE HAIL. IT APPEARS ACTION WILL END LTR TNT AS LIFT WITH SHRTWV EXITS AND FNT EASES DOWN THE CST LATE. SAT...SATELLITE PICTURE RITE NOW WORRIES ME A LITTLE CONCERNING AN ALL OUT SUNNY DAY FOR MHX CWA. THERE ARE LOTS OF RESIDUAL CLDS IMMEDIATELY BEHIND FNT. LUKING AT MEAN RH FCST FRM THE MDLS AND COMPARING TO SAT LOOP...IT APPEARS ERN NC COULD VRY EASILY START THE DAY WITH CLDS THEN BEC P/C. RITE NOW WILL PLAY IT THIS WAY FOR AREAS NEAR THE CST AND JUST CALL IT P/C OVR CSTL PLAIN. TEMPS A BIT COOLER WITH MAINLY MID 80S AND NOT NRLY AS OPPRESSIVE. SAT NGT...MAINLY CLR SKIES AND NOT A BAD NIGHT WITH LOWS IN THE MID 60S. SUNDAY...NICE DAY WITH DRY ATMOS IN PLACE. LO/MID 80S. CWF...CONDS WILL BE VRY CLOSE TO SCA THIS EVE WITH SW FLOW AHEAD OF COLD FNT AND THE PSBLTY OF STRNG CONVECTION EVENTUALLY GETTING INTO THE WTRS. WL MONITOR THIS SITUATION. WNDS SHFT TO N LATE TNT AND REMAIN N/NE INTO SUN. .MHX...NONE. GATES
In the hours before
Special weather statement, Aug 18, 4:21 PM EDT, 4 hours 9 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-190200- SPECIAL WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 421 PM EDT FRI AUG 18 2000 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FROM KENANSVILLE NORTH TO WILLIAMSTON UNTIL 10 PM... ...SEVERE WEATHER IS ALSO POSSIBLE FOR THE REMAINDER OF EASTERN NORTH CAROLINA THIS EVENING... MOIST AND VERY UNSTABLE AIR PREVAILS ACROSS EASTERN NORTH CAROLINA TODAY. A COLD FRONT WILL APPROACH THE AREA LATE TODAY...AND CROSS THE REGION OVERNIGHT. AS THE FRONT ENCOUNTERS THE UNSTABLE AIR...IT WILL PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS EASTERN NORTH CAROLINA. STRONG TO SEVERE THUNDERSTORMS WERE ALREADY OCCURRING OVER CENTRAL NORTH CAROLINA LATE THIS AFTERNOON. THESE STORMS SHOULD REACH THE COASTAL PLAIN COUNTIES IN THE EARLY EVENING...AND AFFECT THE COAST AFTER DARK. HAIL LARGER THAN 1 INCH...WIND GUSTS IN EXCESS OF 60 MPH...FREQUENT...DANGEROUS LIGHTNING...AND TORRENTIAL RAINS ARE POSSIBLE WITH THESE STORMS. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED PERSONS SHOULD MONITOR THIS SITUATION...AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL NEWS MEDIA FOR FURTHER INFORMATION AND POSSIBLE WARNINGS. A SEVERE THUNDERSTORM WATCH MAY BE ISSUED FOR THE REMAINDER OF EASTERN NORTH CAROLINA LATER THIS EVENING. JME
Special weather statement, Aug 18, 4:21 PM EDT, 4 hours 9 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-190200- SEVERE WEATHER OUTLOOK...CORRECTED MESSAGE HEADER NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 421 PM EDT FRI AUG 18 2000 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FROM KENANSVILLE NORTH TO WILLIAMSTON UNTIL 10 PM... ...SEVERE WEATHER IS ALSO POSSIBLE FOR THE REMAINDER OF EASTERN NORTH CAROLINA THIS EVENING... MOIST AND VERY UNSTABLE AIR PREVAILS ACROSS EASTERN NORTH CAROLINA TODAY. A COLD FRONT WILL APPROACH THE AREA LATE TODAY...AND CROSS THE REGION OVERNIGHT. AS THE FRONT ENCOUNTERS THE UNSTABLE AIR...IT WILL PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS EASTERN NORTH CAROLINA. STRONG TO SEVERE THUNDERSTORMS WERE ALREADY OCCURRING OVER CENTRAL NORTH CAROLINA LATE THIS AFTERNOON. THESE STORMS SHOULD REACH THE COASTAL PLAIN COUNTIES IN THE EARLY EVENING...AND AFFECT THE COAST AFTER DARK. HAIL LARGER THAN 1 INCH...WIND GUSTS IN EXCESS OF 60 MPH...FREQUENT...DANGEROUS LIGHTNING...AND TORRENTIAL RAINS ARE POSSIBLE WITH THESE STORMS. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED PERSONS SHOULD MONITOR THIS SITUATION...AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL NEWS MEDIA FOR FURTHER INFORMATION AND POSSIBLE WARNINGS. A SEVERE THUNDERSTORM WATCH MAY BE ISSUED FOR THE REMAINDER OF EASTERN NORTH CAROLINA LATER THIS EVENING. JME/WS
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 8:02 PM EDT | Severe Thunderstorm Warning | MHX | Carteret | 43 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.